Cipro and other fluoroquinolone antibiotics may be associated with an increased risk for aortic dissection. One recent study suggests that patients might be twice as likely to experience this life-threatening complication in the months after treatment with Cipro is initiated.
Cipro and other fluoroquinolones have been taken by millions of patients to treat pneumonia and other bacterial infections. However, many public health experts are concerned that these drugs are being overprescribed and are too often taken by people with minor infections. In May 2016, the U.S. Food & Drug Administration (FDA) warned that these powerful antibiotics should not be used to treat individuals with certain uncomplicated infections unless other options were not possible. In such cases, the risk of debilitating and permanent side effects outweighed any potential benefits. The agency also ordered the drugs’ manufacturers to include this information in a new Black Box Warning on their labeling. Read More
The labels for Cipro and other fluoroquinolones already included warnings for a number of possible complications, including tendon injurie and ruptures, as well as a debilitating form of nerve damage called peripheral neuropathy.
In October 2015, a study was published in JAMA Internal Medicine which suggested that fluoroquinolone antibiotics were associated with an approximately 2-fold increase in the risk of aortic dissection and aneurysm within 60 days of exposure. “Clinicians should continue to be vigilant for the appearance of aortic aneurysm and dissection in high-risk patients treated with fluoroquinolones,” the study authors cautioned. Read More
Fluoroquinolones are thought to have a negative impact on collagen, which may be the reason for their association with certain side effects like tendon injuries. If this degradation impacts the collagen in the lining of the aorta, it may result in the aortic injuries detailed by this study.
The aorta is the main artery that carries oxygen-rich blood from the heart to the rest of the body. When a person experiences an aortic dissection, a tear occurs in the aorta’s inner layer. Blood is then able to rush through the opening, causing the inner and middle layers of the aorta to separate. Death can occur if the aorta ruptures completely.
Symptoms of Cipro aortic dissection may include:
An aortic dissection is a medical emergency that can lead to stroke, organ damage and other potentially deadly complications. Cipro patients who experience any of these symptoms should call 911.
Our attorneys are currently evaluating Cipro lawsuits that involve aortic dissection. To discuss your case with a member of our legal staff, please call (888) 994-5118.
Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.